Kansas, 2007

Hail and Damaging Winds in Kansas, August 6, 2007

August 6, 2007 · NWS GLD · 12 events in 6 counties and zones

Strong thunderstorms developed during the afternoon and evening, producing quarter sized hail and numerous damaging wind gusts after dark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms developed during the afternoon and evening, producing quarter sized hail and numerous damaging wind gusts after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 1:00 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 6 2007

.DISCUSSION...FORECAST CONCERNS ARE ON PRECIPITATION CHANCES OVER
THE NEXT FEW DAYS.

.SHORT TERM (TONIGHT-THURSDAY NIGHT)...

TONIGHT-TUESDAY...ANOTHER UPPER LEVEL DISTURBANCE EMBEDDED WITHIN
MID TO UPPER LEVEL MOISTURE WILL MOVE ACROSS THE AREA TONIGHT FROM
CENTRAL COLORADO. THIS WILL PROVIDE ANOTHER CHANCE AT SHOWERS AND
THUNDERSTORMS WITH THE BEST CHANCE INCREASING TOWARD THE
KANSAS/NEBRASKA BORDER. THIS FEATURE WILL BE EXITING THE AREA
TUESDAY MORNING. BY TUESDAY AFTERNOON ANOTHER SURGE OF MOISTURE
WILL MOVE INTO THE SOUTHWEST PART OF THE FORECAST AREA WHERE LOW
CHANCE POPS WILL BE INSERTED...DECREASING TO SLIGHT CHANCE POPS
ACROSS THE EAST AND NORTHEAST. AFTERNOON TEMPERATURES WILL BE
NOTICEABLY COOLER...PARTLY DUE TO THE INCREASED CLOUDINESS BUT ALSO
COOLER 850 TEMPERATURES. WILL STAY CLOSE TO CURRENT FORECAST HIGHS
OF AROUND 90 EXCEPT MID 90S ACROSS THE EAST AND SOUTH.

TUESDAY NIGHT-WEDNESDAY NIGHT...TUESDAYS FEATURE WILL MOVE ACROSS
THE AREA WITH NGM/NAM FAVORING THE SOUTHEAST HALF WHILE THE GFS
FAVORS THE NORTHWEST HALF. KEPT THE PREVIOUS FORECAST OUTLINE OF
HIGHEST POPS ACROSS THE NORTHWEST WHICH FOR THE PAST SEVERAL DAYS
HAS WORKED OUT BETTER. GIVEN LITTLE CHANGE IN THE UPPER FLOW THIS
SEEMS REASONABLE. ON WEDNESDAY THE AREA IS IN A LULL WITH REGARD
TO AVAILABLE MOISTURE AND LIFT. WILL KEEP A SLIGHT CHANCE OF
STORMS GOING FOR THE AFTERNOON ALTHOUGH RIGHT NOW ITS NOT REAL
PROMISING. HAVE REMOVED THE SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT
AS WELL GIVEN THE REASONING FOR LACK OF STORMS EXPECTED WEDNESDAY.
AFTERNOON TEMPERATURES WILL WARM ANOTHER SEVERAL DEGREES FROM
MONDAYS READINGS PER MOS AND 850 TEMPS. WILL GO FOR MID 90S WEST
TO AROUND 100 OVER IN THE HILL CITY AREA.

THURSDAY-THURSDAY NIGHT...WILL KEEP IT DRY GIVEN A LACK OF DETAILS
AND RESOLUTION TO WEATHER FEATURES AND MOISTURE THAT MAY OR MAY
NOT PRODUCE CONVECTION. AFTERNOON TEMPERATURES WILL BE SIMILAR TO
THOSE ON WEDNESDAY AS 850 TEMPS FROM THE GFS/NAM SHOW LITTLE
CHANGE.

.LONG TERM (FRIDAY-MONDAY)...

UPPER LEVEL PATTERN FEATURES A BUILDING UPPER LEVEL HIGH PRESSURE
CENTER OVER THE CENTRAL AND SOUTHERN PLAINS WITH THE MAIN STORM
TRACK UP ALONG THE NORTHERN PLAINS/CANADIAN BORDER.

850 TEMPERATURES FROM THE GFS FAVOR HIGHS EACH DAY IN THE UPPER
90S/LOW 100S...NOT FAR OFF FROM THE MEX/ENSEMBLE MOS GUIDANCE.

AS FAR AS PRECIPITATION CHANCES...WILL KEEP THIS PORTION OF THE
FORECAST DRY. WITH 700MB TEMPERATURES PUSHING THE MID TO UPPER
TEENS CONVECTION WOULD BE HARD BUT NO IMPOSSIBLE TO COME BY.
700-500 MOISTURE IS AVAILABLE FROM TIME TO TIME AROUND THE
PERIPHERY OF THE UPPER RIDGE WITH BEST CHANCE OF ANY PRECIP ACROSS
FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN
KANSAS/SOUTHWEST NEBRASKA. HOWEVER...WHERE THE MID LEVEL MOISTURE
IS MORE PLENTIFUL RESIDES THE WARMER/HOTTER MID LEVEL
TEMPERATURES.

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A
SURFACE BOUNDARY IN ASSOCIATION WITH A MOIST UNSTABLE AIRMASS. IN
ADDITION AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
TONIGHT RESULTING IN SCATTERED THUNDERSTORMS. VFR CONDITIONS WILL
EXIST EXCEPT IN THOSE AREAS WHERE THUNDERSTORMS OCCUR. MVFR
CONDITIONS CAN BE EXPECTED WITH MOST OF THE THUNDERSTORMS. HOWEVER
A FEW STORMS ESPECIALLY NEAR THE KMCK TERMINAL MAY RESULT IN IFR
CONDITIONS ALONG WITH WIND GUSTS TO 40 KT AT LEAST THROUGH 06Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT/DDT/LAMMERS
Hazardous weather outlook, Aug 6, 9:54 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT MON AUG 6 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1054 AM MDT MON AUG 6 2007 /1154 AM CDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH AN UNSTABLE AIRMASS IN PLACE AND THE APPROACH OF AN UPPER
LEVEL DISTURBANCE WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON ACROSS THE REGION WITH STORMS BECOMING MORE
NUMEROUS OVERNIGHT MAINLY ALONG AND NORTH OF INTERSTATE 70. EVEN
THOUGH STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE...IT
CANNOT BE RULED OUT FOR ONE OR TWO STORMS TO BRIEFLY BECOME SEVERE
MAINLY NORTH OF HIGHWAY 36 NEAR THE KANSAS AND NEBRASKA BORDER
WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

LAMMERS

In the hours before

Local storm report, Aug 6, 2:47 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             STRATTON                39.30N 102.60W
08/06/2007  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

DTHEDE

The radar

The Goodland radar (KGLD), 23 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Sherman

When
August 6, 3:50 PM MST to 4:00 PM MST
Where
Sherman County, 13 mi SW of Goodland
Measured
1 in hail
Reported by
Public
Coordinates
39.217, -101.892

CoCoRaHS Report. Hail lasted 10 minutes.

Hail, Sherman

When
August 6, 4:20 PM MST
Where
Sherman County, 11 mi NNE of Goodland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.497, -101.641

Hail, Wallace

When
August 6, 4:30 PM MST
Where
Wallace County, 17 mi NW of Sharon Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.054, -101.954

Hail, Wallace

When
August 6, 6:02 PM MST
Where
Wallace County, 10 mi NNW of Sharon Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.014, -101.801

Thunderstorm Wind, Greeley

When
August 6, 8:02 PM MST
Where
Greeley County, 5 mi N of Tribune
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.542, -101.750

Mobile home destroyed, windows broken in house, shed blown over.

Thunderstorm Wind, Wallace

When
August 6, 8:30 PM MST
Where
Wallace County, Sharon Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -101.730

A 12-inch diameter tree limb was reported down at sheriff office.

Thunderstorm Wind, Logan

When
August 6, 9:45 PM CST
Where
Logan County, 3 mi N of Russell Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
38.963, -101.170

An 18-inch diameter tree broke off ten feet above the ground.

Hail, Thomas

When
August 6, 10:10 PM CST
Where
Thomas County, Brewster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -101.380

Thunderstorm Wind, Sherman

When
August 6, 9:15 PM MST
Where
Sherman County, 5 mi W of Goodland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.350, -101.814

Thunderstorm Wind, Sherman

When
August 6, 9:15 PM MST
Where
Sherman County, Goodland
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.350, -101.720

An 18-inch tree was downed, snapped off near the ground.

Thunderstorm Wind, Thomas

When
August 6, 10:20 PM CST
Where
Thomas County, Colby
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.400, -101.050

Estimated 8-inch diameter tree limb down.

Thunderstorm Wind, Rawlins

When
August 6, 10:45 PM CST
Where
Rawlins County, 7 mi NW of Atwood
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.872, -101.143

Cellar door ripped off. Four-inch live branches down. Hood and seat of lawn tractor blown off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43417, 38844, 38845, 38846, 38848, 38849, 43420, 38847, 38850, 43421, 53031, 43418.